Author + information
- Received December 26, 1991
- Revision received May 29, 1992
- Accepted June 2, 1992
- Published online December 1, 1992.
- Joseph Ben-David, MD∗,
- Douglas P. Zipes, MD, FACC∗∗,†,‡,
- Gregory M. Ayers, PhD, MD∗ and
- Harald P. Pride, BS∗,†
- ↵∗Address for correspondence: Douglas P. Zipes, MD, Krannert Institute of Cardiology, 1111 West Tenth Street, Indianapolis, Indiana 46202.
Objectives. The purpose of this study was to test the hypothesis that the longer duration of ventricular action potentials in hypertrophied hearts predisposes to the development of early after-depolarizations and triggered ventricular tachyarrhythmias.
Background. For unknown reasons, the incidence of sudden death is greater in patients with myocardial hypertrophy.
Methods. We measured left ventricular monophasic action potentials in normal dogs and dogs with left ventricular hypertrophy before and after administration of the calcium agonist BAY K 8644 and the potassium channel blocker cesium.
Results. We demonstraieo longer action potential durations in dogs with than in those without left ventricular hypertrophy. Also, BAY K 8644 produced phase 2 early afterdepolarizations and ventricular tachyarrhythmias more frequently in the dogs with than in those without left ventricular hypertrophy. Phenylephrine, an alpha agonist, further increased the action potential duration in hypertrophied hearts and the propensity to develop early afterdepolarizations and ventricular tachyarrhythmia after administration of BAY K 8644. Control and hypertrophied hearts developed early afterdepolarizations and ventricular tachyarrhythmia equally when exposed to cesium.
Conclusions. Although in vitro studies have shown that fibers of hypertrophied ventricular myocardium can develop triggered activity as a result of both early and late afterdepolarizations, the present study is the first to show in vivo that the hypertrophied ventricular myocardium compared with the normal ventricle is predisposed to develop phase 2 early afterdepolarizations that appear to trigger ventricular tachyarrhythmia. It is possible that such a mechanism contributes to the development of ventricular tachyarrhythmia and sudden cardiac death in patients with left ventricular hypertrophy. If this is shown to be true, specific pharmacologic interventions can be suggested.
☆ This study was supported in part by the Herman C. Krannert Fund, Indianapolis; Grants HL-42370 and HL-07182 from the National Heart, Lung and Blood Institute, National Institutes of Health, Bethesda, Maryland, and the American Heart Association, Indiana Affiliate, Indianapolis.
- Received December 26, 1991.
- Revision received May 29, 1992.
- Accepted June 2, 1992.